Pennsylvania, 2004

Flood in Pennsylvania, April 13, 2004

April 13, 2004 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 13, 2:24 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 13, 2:24 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT TUE APR 13 2004

.SHORT TERM...

ONE MORE BATCH OF HEAVY RAIN TO AFFECT THE AREA THIS EVENING...WITH
FLOODING CONCERNS. STRONG JET MOVING UP MID-ATLANTIC COAST WITH AN
INFLUX OF GULF AND ATLANTIC MOISTURE STREAMING NORTHWARD. RADARS LIT
UP ACROSS MUCH OF VIRGINIA...AND THIS ACTIVITY WILL RIDE UP INTO PA
LATE THIS AFTERNOON AND THIS EVENING. PRETTY SHARP BACK EDGE TO THE
PRECIP SHIELD...AS PRONOUNCED DRY SLOT SURGES NORTHWARD FROM THE
CAROLINAS. HEAVY RAIN SHOULD COME TO AN END LATER THIS EVENING.

UPPER LOW OVER THE TENN/OHIO VALLEY WILL DRIFT OVER TO THE
MID-ATLANTIC REGION TOMORROW...WITH MULTIPLE DISTURBANCES ROTATING
AROUND IT. GREATER SURFACE BASED INSTABILITY TOMORROW
AFTERNOON...BUT WIND FIELD WILL BE CONSIDERABLY WEAKER THAN TODAY.
SOME T-STORMS WILL BE AROUND...BUT NOT EXPECTING ANY SEVERE. SOME
SMALL HAIL WILL BE POSSIBLE WITH COLD POOL ALOFT OVERHEAD...BUT NOT
WIDESPREAD ENOUGH TO MENTION IN ZONES. LIKELY POPS FOR
TOMORROW...BUT ACTIVITY WILL BE MORE CELLULAR AND SHOWERY IN NATURE.

ETA/GFS IN BETTER AGREEMENT WITH MOVING UPPER LOW OUT OF OUR AREA
WEDNESDAY NIGHT. LEFT IN JUST SOME CHANCE POPS FOR EARLY EVENING.
UPPER LEVEL RIDGING/STRONG NVA WILL FINALLY LEAD TO A DRY AND MILDER
DAY. HOWEVER...IT WILL BE BREEZY AS SURFACE GRADIENT TIGHTENS BEHIND
DEPARTING STORM OFF THE COAST.

VILLANI

.LONG TERM...

GENERALLY MILD CONDITIONS IN STORE FOR MUCH OF THE PERIOD. FLAT
RIDGE ALOFT WITH SOUTHWEST FLOW IN LOW LEVELS TO BRING IN ABOVE
AVERAGE TEMPS AND DRY CONDS. A WEAK FRONT MAY SAG SOUTHWARD TOWARD
THE NRN MTNS LATE SAT INTO SUN FOR A CHANCE OF SHOWERS.
OTHERWISE...NEXT CHANCE OF RAIN COMES MONDAY WITH ANOTHER
APPROACHING FRONT IN MAINLY ZONAL FLOW ALOFT.

JV/RXR

&&

.HYDROLOGY...

DUE TO ANTICIPATED WIDESPREAD HEAVY RAIN MOVING IN DURING THE LATE
AFTERNOON AND EVENING...COMBINED WITH ANTECEDENT GROUND
CONDITIONS...WE HAVE EXPANDED THE FLOOD WATCH TO ENCOMPASS ALL OF
CENTRAL PA. WHILE RIVER FLOODING IS NOT EXPECTED...MINOR FLOODING OF
STREAMS AND POOR DRAINAGE AREAS ARE A POSSIBILITY. FLOODING THREAT
SHOULD END BY LATE TONIGHT...AS THE WIDESPREAD HEAVY RAIN ENDS
ACROSS THE AREA.

JV/RXR

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     46  56  39  59 / 100  70  40  10
WILLIAMSPORT   43  52  34  57 / 100  70  40  10
BRADFORD       36  43  27  50 / 100  70  20  10
JOHNSTOWN      37  44  30  52 / 100  70  30  10
ALTOONA        38  48  32  56 / 100  70  40  10
STATE COLLEGE  41  49  34  57 / 100  70  40  10
SELINSGROVE    44  53  35  58 / 100  70  40  10
LANCASTER      46  58  39  58 / 100  70  40  10
YORK           45  57  37  58 / 100  70  40  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ALL OF CENTRAL PA THROUGH 6 AM WEDNESDAY.
&&
Hazardous weather outlook, Apr 13, 2:10 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT TUE APR 13 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-132100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
310 PM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

LOW PRESSURE OVER THE SOUTHERN APPALACHIANS THIS AFTERNOON WILL
CONTINUE TO TRACK NORTHEAST TOWARD CENTRAL PENNSYLVANIA THIS
AFTERNOON AND TONIGHT. THIS SYSTEM HAS ALREADY BROUGHT RAIN...SOME
HEAVY...TO PENNSYLVANIA TODAY. THE RAIN WILL AGAIN FALL HEAVILY AT
TIMES LATE THIS AFTERNOON AND EVENING...AND MAY BE ACCOMPANIED BY
THUNDER. UP TO AN INCH OF ADDITIONAL RAINFALL IS POSSIBLE BY THE
TIME RAIN TAPERS OFF LATER THIS EVENING. THIS AMOUNT OF RAIN...
COMBINED WITH WHAT FELL MONDAY AND EARLIER TODAY...COULD BE ENOUGH
TO CAUSE MINOR FLOODING OF STREAMS AND LOW LYING ROADWAYS ACROSS
CENTRAL PENNSYLVANIA.  THE MOST SUSCEPTIBLE AREA WILL BE CAMBRIA AND
SOMERSET COUNTIES WHERE RAINFALL TOTALS HAVE BEEN THE HIGHEST...AND
STREAMS AND CREEKS ARE NEARING BANKFULL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
April 13, 6:30 PM EST to 8:15 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy rain caused flooding over portions of Somerset county during the evening of the 13th. Flooded roads were reported in the town of Somerset in central Somerset county, as well as Boswell and Jerome in northwest portions of the county. Quemahoning Creek, Stony Creek and Coxes Creek all overflowed their banks. Flood waters quickly receded several hours after the rain ended.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391446.